Hail, Lewis
- When
- June 12, 12:55 PM PST to 1:15 PM PST
- Where
- Lewis County, 2.52 mi SE of Slickpoo to 2.31 mi NW of Craig Jct
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 46.290, -116.670
Surface based convection began to fire over the Idaho Panhandle around noon PST in an unstable atmosphere with a moist boundary layer and a weak to moderate shear environment. Strongest shear was located across the Camas Prairie where a thunderstorm did become more organized eventually growing severe over northwestern Lewis County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
Surface based convection began to fire over the Idaho Panhandle around noon PST in an unstable atmosphere with a moist boundary layer and a weak to moderate shear environment. Strongest shear was located across the Camas Prairie where a thunderstorm did become more organized eventually growing severe over northwestern Lewis County. The severe thunderstorm tracked eastward off the northeast Blue Mountains in southeastern Washington. Half dollar size hail was observed six miles south of Culdesac before weakening as it crossed State Route 95 to the southeast.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 12, 9:42 AM PST, 3 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WA 1042 AM PDT Tue Jun 12 2012 .SYNOPSIS... A mild weather pattern is expected for the remainder of the week into the weekend. Temperatures will be near average. The best chance for showers and thunderstorms for the Inland Northwest will be today into Wednesday as a frontal system moves from west to east across the region. More scattered showers will be possible near the Canadian border Thursday. && .DISCUSSION... The weak warm front has moved through the region with light showers or sprinkles reported. This has helped raise dewpoints to near 50, which will increase low level instability. Visible satellite shows more clearing is seen in the wake of the front across the lower Columbia Basin, and this is where the best chance will develop. Afternoon CAPE values will range from 400-800 j/kg, peaking near 00z. Shear from 0-6km looks best across southeast Washington and the adjacent area of the Idaho panhandle which is where storms if they develop, may become more organized. /rfox. && .AVIATION... 18Z TAFS: Isolated showers from VFR cigs will continue through early afternoon, but more convective development is expected after 21z with scattered showers with a chance of thunderstorms. The best chance for late afternoon to early evening thunderstorms will be across extreme eastern Washington and north Idaho, including the KCOE, KPUW and KLWS with local MVFR cigs, small hail and gusty winds near the storms. A cold front will move from the west, clearing the showers and causing gusty winds from KEAT to KMWH late this afternoon. The showers will gradually taper off overnight at the TAF sites, but still linger overnight over the mountains northeast Washington and north Idaho through Wednesday morning. /rfox. && .PRELIMINARY POINT TEMPS/POPS... Spokane 74 51 70 46 69 47 / 50 70 50 10 10 10 Coeur d'Alene 71 51 66 46 69 47 / 60 80 70 20 10 10 Pullman 72 49 66 43 68 43 / 60 50 20 0 0 10 Lewiston 79 55 74 49 76 51 / 50 50 20 0 0 10 Colville 76 52 73 47 69 47 / 60 80 70 30 30 20 Sandpoint 68 50 64 45 67 45 / 50 80 80 30 30 40 Kellogg 69 49 65 44 65 45 / 50 70 70 20 20 30 Moses Lake 81 54 78 49 76 49 / 20 20 10 0 0 0 Wenatchee 79 56 75 52 75 51 / 30 10 10 0 0 10 Omak 79 51 76 46 73 46 / 40 40 20 10 20 10 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...None. WA...None. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 1229 PM PDT TUE JUN 12 2012 IDZ001>004-026-027-WAZ031>038-041>044-131930- NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 1229 PM PDT TUE JUN 12 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
132 PM PDT TUE JUN 12 2012
IDZ026-027-WAZ032-122115-
LEWIS ID-NEZ PERCE ID-ASOTIN WA-
132 PM PDT TUE JUN 12 2012
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL NEZ PERCE COUNTY IN NORTH CENTRAL IDAHO
NORTHERN LEWIS COUNTY IN NORTH CENTRAL IDAHO
EAST CENTRAL ASOTIN COUNTY IN SOUTHEAST WASHINGTON
UNTIL 215 PM PDT
AT 127 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTH OF LEWISTON..MOVING EAST AT 35
MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
WINCHESTER AND CULDESAC...
CRAIGMONT...
LAT...LON 4631 11707 4648 11636 4642 11630 4642 11627
4615 11618 4615 11624 4617 11626 4617 11637
4620 11643 4615 11647 4614 11704
TIME...MOT...LOC 2032Z 265DEG 31KT 4623 11692
FXThe Spokane radar (KOTX), 171 km away, was scanning. The volume nearest the first event began at 20:53 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2012Every state in 2012This day in weather historyWarnings in Idaho, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385850, 385864.